Virginia, 2005

Damaging Winds in Virginia, September 16, 2005

September 16, 2005 · NWS LWX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 16, 10:11 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 16, 10:11 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 AM EDT FRI SEP 16 2005

.SHORT TERM...REST OF TODAY...

PLENTY OF LOW LEVEL MOISTURE ACROSS THE CWA THIS MORNING...AS
REFLECTED IN THE 12Z DULLES SOUNDING WHICH SHOWED A RELATIVELY
MOIST LAYER FROM THE SFC TO H7 AND A PW VALUE OF 1.65 INCHES. LOW
LEVEL STRATUS HAS BEGUN TO LIFT WITH INCREASED BOUNDARY LAYER
WARMING THROUGH 15Z. TROUGH IN THE CENTRAL GREAT LAKES REGION IS
LIFTING TO THE NORTHEAST...WHILE A SFC LOW PRESSURE CENTER IS
LOCATED OVER NORTHERN OH. CLOUDS ASSOCIATED WITH THIS LOW PRESSURE
SYSTEM WILL MOVE INTO EASTERN WV AND THE HIGHLANDS OF WESTERN VA
AND WESTERN MD THIS AFTERNOON. MODIFIED 12Z DULLES SOUNDING
PRODUCED AROUND 1700 J/KG SB CAPE THIS AFTERNOON AND
EVENING...WHILE THE GFS BUFKIT SOUNDING PROJECTED AROUND 1200
J/KG. WITH THE WEAK SFC COLD FRONT NOT EXPECTED TO MOVE INTO THE
WESTERN CWA UNTIL AFTER MIDNIGHT...THERE WILL BE A LACK OF FORCING
TO PRODUCE THUNDERSTORMS. HOWEVER...DAYTIME HEATING...INSTABILITY
AND LOW LEVEL MOISTURE WILL COMBINE TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON ACROSS THE ENTIRE CWA. WINDS
BELOW H5 ARE EXPECTED TO BE LESS THAN 15 KT...SO SLOW MOVING
STORMS COULD PRODUCE HEAVY RAIN WITH PERHAPS UP TO 2 INCHES AN HOUR.

WILL UPDATE CURRENT ZONE PACKAGE TO REMOVE MORNING WORDING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 355 AM EDT FRI SEP 16 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...
WATER VAPOR LOOP SHOWS OPHELIA SPINNING SLOWLY NORTHEAST OFF THE
NORTH CAROLINA COAST...WITH A WEAK RIDGE OVERHEAD...AND A QUICK WAVE
PROPAGATING EAST-NORTHEAST ACROSS THE MIDDLE MISSISSIPPI RIVER
VALLEY. ACARS 400-250MB WIND OBSERVATIONS REVEAL A JET FROM SOUTHERN
CALIFORNIA (100-120KT)...EAST INTO THE PLAINS WHERE IT DIPS...THEN
NORTHEAST THROUGH THE OHIO VALLEY (80-100KT). 03Z SURFACE ANALYSIS
PLACES A WARM FRONT MOVING WEST FROM THE ATLANTIC COAST.
MEANWHILE...A BOUNDARY HAS STALLED FROM THE OHIO VALLEY NORTHEAST
THROUGH NEW ENGLAND...WHILE THE SECONDARY BOUNDARY IS NEARLY
STATIONARY ACROSS THE GREAT LAKES.

MOISTURE WILL BE INCREASING FROM BOTH THE EAST AND WEST TODAY...AS A
WARM FRONT MOVES WEST FROM THE ATLANTIC...AND THE NEXT QUICK WAVE
MOVES INTO THE OHIO VALLEY. MEANWHILE...THE APPROACHING WAVE SHOULD
ENCOURAGE THE LIFTING AND COOLING OF THE MIDLEVEL CAP AND LOWERING
HEIGHTS (ERODING THE WEAK RIDGE ALOFT). THE INCREASING MOISTURE AND
LIFT ARE FORECAST TO ALLOW THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS.

AREAS OF MORNING STRATUS AND PATCHY FOG WILL BE SLOW TO LIFT GIVEN
THE WEAK LOW LEVEL FLOW AND HIGH AMOUNT OF LOWER LEVEL MOISTURE.
EXPECTING CENTRAL VIRGINIA AND PORTIONS OF THE SHENANDOAH VALLEY
SHOULD SEE THE MOST SUN (PARTLY SUNNY...COMPARED TO MOSTLY CLOUDY
FURTHER WEST AND EAST).

LOWER LEVEL TEMPERATURES ARE FORECAST TO FALL A COUPLE OF DEGREES C.
WILL KEEP CENTRAL VIRGINIA IN THE UPPER 80S GIVEN THE BETTER
EXPECTED SUNSHINE...WITH THE MAJORITY OF THE FORECAST AREA IN THE
MIDDLE 80S. WINDS WILL REMAIN LIGHT AND VARIABLE WITHIN THE COL
BETWEEN THE TWO SYSTEMS.

OPHELIA WILL CONTINUE TO MOVE NORTHEAST PER TPC TONIGHT...WHILE THE
MIDLEVEL SYSTEM LIFTS INTO THE EASTERN GREAT LAKES. THIS SHOULD
STALL THE APPROACH OF THE NEXT COLD FRONT...PERHAPS NEAR THE
APPALACHIANS. WILL KEEP A LOW CHANCE OF PRECIPITATION
OVERNIGHT...WITH THE AMOUNT OF MOISTURE CONTENT AND THE DYNAMICS IN
THE REGION. PRECIPITABLE WATER VALUES ARE EXPECTED TO DROP FROM WEST
TO EAST LATE TONIGHT...SUGGESTING A DECREASE IN PRECIPITATION
TRENDS. SLIGHTLY COOLER AIRMASS WITH LIGHT PRE/POST FRONTAL FLOW
SHOULD SET THE STAGE FOR FOG DEVELOPMENT DURING THE EVENING.
EXPECTING LOW TEMPERATURES TO BE A CATEGORY BELOW LAST NIGHT.

LONG TERM...
UPR TROF SAT WL PUSH SFC CDFNT ACRS CWFA. SOLNS ARE ON THE SLOW
SIDE...ALLWG TRIGGER AND MDT INSTBLTY TO COMBINE AND PROVIDE A TSRA
THREAT...SPCLY FOR ERN CNTYS WHICH WL BE MORE ENTRENCHED IN THE
TRPCL AMS. KEY WL BE SHARPNESS OF H5 TROF AND SPD OF SFC BNDRY...
WHICH ALL LEADS BACK TO THE FUTURE OF OPHELIA. GFS/NAM HV SMALL
SPD/STRENGTH DIFFS HERE. BARRING SGFCT SPPRT OF A PARTICULAR SOLN
ATTM...PREFER A MIDDLE OF THE ROAD APPROACH BASED ON CONTINUITY.
THAT SAID HWVR... DID XTND SCHC/CHC POPS INTO SAT EVE TO CVR THE
OVRALL SLOWER PTTN. SUBSIDENCE SHUD TAKE CNTRL BY SAT NGT...AND XTND
THRU REST OF THE WKND. AT THAT TIME...CAA AND LWR DEWPT ADVCTN WL
KICK IN...RETURNING TEMPS TO MORE NRML LVLS.

AVIATION...
LIGHT MOIST FLOW IS SUPPORTING PATCHY FOG/LOW STRATUS DEVELOPMENT...
MORE WIDESPREAD ACROSS THE METRO AREA WHICH IS CLOSER TO THE WARM
FRONT APPROACHING FROM THE EAST. CEILINGS WILL RAISE DURING THE MID
TO LATE MORNING...HOWEVER AIRMASS SHOULD DESTABILIZE FOR SCATTERED
THUNDERSTORM DEVELOPMENT. EXPECTING TONIGHT TO FOG EFFICIENTLY WITH
LIGHT LOW LEVEL FLOW...AND WEAK BOUNDARY REDUCING TEMPERATURES FROM
WEST TO EAST.

MARINE...
E/NE FLOW AROUND 10 KT TODAY...BECOMING LIGHT BEFORE VEERING TO W/NW
AROUND 5 KT LATE TONIGHT. WINDS AND WAVES HIGHER NEAR ANY
THUNDERSTORM. WATER LEVELS ARE CURRENTLY ABOUT A FOOT ABOVE
PREDICTED VALUES.

TRAJ WL BECOME NW/W SAT-SUN...W/ INCRSD SPEEDS /10-15 KT/ DURING THE
DAY. STILL A TSRA THREAT OVR THE BAY SAT...W/ LCL GUSTY WNDS PSBL.

ADJACENT TIDAL POTOMAC/CHESAPEAKE BAY COAST...
WILL CONTINUE THE STATEMENT DISCUSSING MINOR COASTAL FLOODING...BUT
WILL RESTRICT TO TIMES OF HIGH TIDE. E/NE WINDS OF 5 TO 10 KT ARE
FAIRLY LIGHT AND ARE NOT KEEPING MUCH OF THE WATER FROM RECEDING
TOWARDS THE MOUTH OF THE BAY AFTER HIGH TIDE (EVIDENCE FROM CURRENT
LEVELS BEING A FOOT OR LESS ABOVE NORMAL). HOWEVER...WITH THE AID OF
THE FULL MOON... THESE WINDS SHOULD CONTINUE TO SUPPORT A THREAT OF
MINOR COASTAL FLOODING DURING HIGH TIDE.

WHILE FLOW IS RATHER STAGNANT THROUGH MUCH OF SATURDAY...DECIDED TO
NOT EXTEND THE STATEMENT BEYOND 8PM AT THIS TIME...AND ALLOW THE
NEXT SHIFT TO REEVALUATE THE OBSERVATIONS DURING THE DAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM...SMITH
Hazardous weather outlook, Sep 16, 9:52 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 AM EDT FRI SEP 16 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1052 AM EDT FRI SEP 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMITH

The radar

The Sterling radar (KLWX), 70 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
September 16, 1:35 PM EST
Where
Frederick County, Cedar Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.033, -78.300

Trees downed.

Thunderstorm Wind, Frederick

When
September 16, 1:35 PM EST
Where
Frederick County, Stephens City
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.083, -78.217

Powerlines downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474414, 5474415.